Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Long-Term Perc use Increase Pain Sensitivity

07/26/2011

Question:

I have long-standing, fistulizing Crohn`s Disease and had used Percocet 5/325 for the few years before beginning Humira, as needed, which was only about once in the evening so that I could stand long enough to prepare dinner and care for my children. I had continuous fistula/stricture pain but waited until evening for relief.

Now I take Humira and am healthy but have excruciating pain from adhesions and menstruation and continue to use approximately 20 Percocet each month. So I`ve been using this pain medicine for about six years altogether.

I`m considering a hysterectomy to stop the pain but am also afraid of further surgery, having had five abdominal/pelvic surgeries relating to Crohn`s already.

This year, I`ve developed joint pain that may be related to Humira since I also have skin rash and headache from this necessary drug (and have managed headaches well with trigger reductions and know that narcotics are not helpful for headaches).

I`m concerned that I may be experiencing increased sensitivity to this new joint pain because I`ve used Percocet for so long. Is this a possibility? Or is it more likely to be a side effect from Humira. I`ve never had joint pain in my 25 years of Crohn`s Disease until this year, my fourth year on Humira. I`m 46 years old.

Thank you for your time and consideration.

Answer:

Tolerance to a medication happens when you start to lose symptom relief from the medication over a period of time of being on the medication. Your body gets used to being on the medication after a while and you would need more of that medication for symptom relief.

So, if you take your Percocet and notice pain relief, then you are probably not tolerant to Percocet and it is still effective. You described taking about 20 Percocets in the whole month and this amount should not lead to tolerance.

The joint pain you are experiencing is probably due to the Humira. Delayed infusion reactions can occur and joint pain is one of these reactions. The manufacturer’s website (http://www.humira.com/) also mentions that joint pain can occur from Humira. The website recommends that you contact your doctor if you experience joint pain.

Mohammed Ansari, PharmD. Candidate
Ohio State University – Graduation 2012

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

David Baker, PharmD, DABAT
Formerly, Clinical Assistant Professor of Pharmacy
College of Medicine
The Ohio State University